Ohio, 2010

Flash Flooding in Ohio, June 12, 2010

June 12, 2010 · NWS ILN · 2 events in 2 counties and zones

Continuous rounds of heavy rainfall allowed for flash flooding to occur during the morning hours of June 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Continuous rounds of heavy rainfall allowed for flash flooding to occur during the morning hours of June 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 12, 5:52 AM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 12, 5:52 AM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
652 AM EDT SAT JUN 12 2010

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE OHIO VALLEY TODAY. THIS
WILL COMBINE WITH A MOIST AIRMASS CURRENTLY IN PLACE ACROSS THE
REGION TO PRODUCE SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL THEN
PERSIST INTO EARLY NEXT WEEK AS A COLD FRONT SLOWLY DROPS DOWN
FROM THE NORTHWEST THROUGH MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS HAVE BEEN SLOWLY FILLING IN ACROSS PARTS
OF SOUTHERN INDIANA AND CENTRAL KENTUCKY EARLY THIS MORNING. EXPECT
THIS TREND TO CONTINUE AS A 925-850 MB LOW LEVEL JET IS FORECAST
TO INCREASE AS IT NOSES UP TOWARD THE CVG AREA THROUGH 12Z. THE
NAM CONTINUES TO BE THE STRONGEST WITH THIS LOW LEVEL JET AND IS
PROBABLY OVERDONE...AS 5000 FOOT WINDS ON AREA VWPS ARE NOW
PUSHING 35 KNOTS WHICH IS SIMILAR TO WHAT IS INDICATED BY THE RUC
AND GFS. AT ANY RATE...SOME STRENGTHENING OF THE LOW LEVEL JET IS
NOT OUT OF THE QUESTION THROUGH 12Z SO THINK WE WILL CONTINUE TO
SEE PCPN FILL IN AS IT PUSHES INTO OUR WESTERN AREAS THROUGH
DAYBREAK. PWS ARE STILL FORECAST TO BE IN EXCESS OF 2 INCHES
THROUGH THE MORNING HOURS SO LOCALLY HEAVY RAIN WILL BE POSSIBLE.
NO CHANGES ARE PLANNED TO THE CURRENT FFA. SO FAR THOUGH PCPN HAS
BEEN SOMEWHAT PROGRESSIVE AND IF THIS TREND CONTINUES THROUGH THE
MORNING HOURS...IT MAY HELP LIMIT FLASH FLOOD THREAT. AS WE GET
INTO SOME SUBSIDENCE ON THE BACK SIDE OF THE SHORT WAVE AS IT
PUSHES EAST...EXPECT TO SEE A DECREASING TREND IN PCPN HEADING
INTO THE AFTERNOON HOURS. TEMPS ARE SOMEWHAT TRICKY TODAY AS
CLOUDS AND PCPN WILL LIKELY LIMIT TEMPS THROUGH EARLY
AFTERNOON...BUT WE MAY GET ENOUGH BREAKS THROUGH LATE AFTERNOON
TO ALLOW FOR SOME LATE HIGHS. FOR NOW...WILL KEEP TEMPS GENERALLY
IN THE MID 80S.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
A COLD FRONT WILL DROP DOWN FROM THE NORTHWEST TONIGHT INTO SUNDAY
AND THEN POSSIBLY STALL OUT ACROSS SOUTHERN POTIONS OF OUR FA ON
MONDAY. SEVERAL WEAK WAVES ARE FORECAST TO PUSH EAST ALONG THE
FRONT SUNDAY INTO MONDAY. AS A RESULT HAVE NUDGED UP POPS BOTH
DAYS INTO HIGH CHANCE MOST AREAS. TEMPS ON SUNDAY SHOULD BE WELL
INTO THE 80S. HIGHS ON MONDAY WILL WILL ULTIMATELY DEPEND ON HOW FAR
SOUTH THE FRONT MAKES IT. FOR NOW WILL ALLOW FOR A BIT OF A
GRADIENT...RANGING FROM UPPER 70S FAR NORTH TO MID 80S IN THE
SOUTH.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
RUN TO RUN AND MODEL TO MODEL DIFFERENCES MAKE THE FORECAST FOR
THE MIDDLE TO END OF NEXT WEEK RATHER UNCERTAIN.

BY TUESDAY...WILL STILL HAVE TO KEEP A SLIGHT CHANCE AROUND AS
MODELS INDICATE THAT THE CWA WILL REMAIN IN THE VICINITY OF THE
BOUNDARY. HOWEVER BEYOND THIS THE SOLUTIONS CONTINUE TO DIVERGE ON
WHEN THE FRONT EITHER CLEARS OUT OF THE REGION...OR STAYS AROUND
INSTEAD. 12Z ECMWF KEEPS THE FRONT IN THE REGION...AND 12Z GFS
PUSHES HIGH PRESSURE IN RATHER DRAMATICALLY ON WEDNESDAY AND
WEDNESDAY NIGHT. SO WILL CONTINUE TO MAKE ONLY SMALL CHANGES THIS
FAR OUT...PREFERRING TO SEE MORE CONTINUITY BEFORE BEING ABLE TO
DEFINITIVELY SAY A GIVEN DAY WILL BE DRY OR WET.

TEMPERATURES ARE SIMILAR TO PREVIOUS FORECASTS AND NOT FAR FROM
GUIDANCE. EXACT POSITION OF THE BOUNDARY MAY FOCUS A SLIGHTLY
TIGHTER TEMP GRADIENT THAN CURRENTLY IN THE GRIDS BUT WOULD BE TOUGH
TO PIN THE LOCATION DOWN AT THIS POINT.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
CLUSTER OF SHOWERS AND THUNDERSTORMS IS GROWING IN COVERAGE AS IT
ENTERS THE TRI STATE REGION THIS MORNING. HEAVIEST ACTIVITY WILL
IMPACT KCVG/KLUK/KILN TERMINALS THROUGH MID MORNING WHERE
OCCASIONAL MVFR CONDITIONS ARE LIKELY...POSSIBLY IFR. RAIN MAY BE
HEAVY AT TIMES...ESPECIALLY IN THE CINCY AREA. DAY AND CMH WILL BE
ON THE NORTHERN EDGE OF THIS ACTIVITY BUT WILL LIKELY SEE
SCATTERED SHOWERS AND POSSIBLY MVFR CONDITIONS...ESPECIALLY AT
DAY. CURRENT ACTIVITY WILL SHIFT INTO SOUTHEAST OHIO BY LATE
MORNING...BUT A DESTABILIZING AIRMASS WILL FAVOR POP-UP SHOWERS
AND STORMS REDEVELOPING THIS AFTERNOON. SINCE THIS WILL BE VERY
SCATTERED IN NATURE...WILL JUST GO WITH A CB FOR NOW. THIS
ACTIVITY SHOULD DIE QUICKLY AFTER SUNSET.

.OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH MONDAY EVENING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR OHZ053>056-
     060>065-070>074-077>082-088.
KY...FLASH FLOOD WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR KYZ089>100.
IN...FLASH FLOOD WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...HATZOS
AVIATION...HAWBLITZEL
Hazardous weather outlook, Jun 12, 4:02 AM EST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT SAT JUN 12 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ053>056-060>065-070>074-
077>082-088-130915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
502 AM EDT SAT JUN 12 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PRODUCE SHOWERS AND
THUNDERSTORMS TODAY. A FEW OF THE STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ026-034-035-042>046-051-052-130915-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-
502 AM EDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PRODUCE SHOWERS AND
THUNDERSTORMS TODAY. A FEW OF THE STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 12, 10:20 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1120 AM EDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     FLOOD            ST. LEON                39.29N 84.97W
06/12/2010                   DEARBORN           IN   BROADCAST MEDIA

            A ROADWAY TO A CAMPGROUND OFF OF STATE ROUTE 46 AND NEAR
            STATE ROUTE 1 WAS FLOODED OUT DUE TO HEAVY RAINFALL.

&&

ANOVAK

The radar

The Cincinnati radar (KILN), 70 km away, was scanning. The volume nearest the first event began at 15:18 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Butler

When
June 12, 10:20 AM EST to 12:00 PM EST
Where
Butler County, Ross to 1.3 mi NNE of Pisgah
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.320, -84.630

Water was reported over numerous roads countywide.

Flash Flood, Clermont

When
June 12, 11:30 AM EST to 12:30 PM EST
Where
Clermont County, 9 mi NW of Felicity to Clermontville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.922, -84.218

A footbridge was washed out due to heavy rainfall. Water also ran into the first floor of a couple of houses.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230312, 230314.